3

Over the last few weeks, I've started breaking out with medium-to-severe acne, and in an attempt to clear it up in the short-term I've been using the T-Zone Skin Clearing Face Moisturiser. However, I'm not sure if it's making any difference, and it may even be making it worse.

Is it possible for a moisturiser to make acne worse?

Additionally, as a longer term solution, in the last few days I've started a 2-3 month course of antibiotics prescribed my doctor to clear the acne up. Should I be able to use this particular moisturiser and antibiotics simultaneously without any problems, or must I only use one?

  • 1
    You should contact the doctor's office to request clarification of exact skin care regimen while on the antibiotics, and whether using a (obviously non-comedogenic) moisturizer is recommended. Acne care is individualized. Didn't they tell you whether to continue your previous regimen or not when the antibiotics were prescribed? Perhaps you forgot to ask about moisturizers, and they should be the ones to clarify it for you. – DoctorWhom Jul 5 '17 at 9:31
3

It is absolutely possible for moisturizer to make acne worse. You've probably heard the term "non-comedogenic" in advertisements for various skin products, and that means that the product is not supposed to cause zits, aka comedones. Here is a page with a more detailed explanation and a handy chart of common ingredients for reference. Additionally, www.cosdna.com allows you to input the name of an ingredient and returns the comedogenicity and irritancy ratings. I haven't used it extensively, but it has matched up with the Fulton scale on each search I've done so far. However, comedogenicity ratings are definitely not to be taken as gospel. Acne is highly individual and multifactorial, so there is no way to derive a universally accurate scale of ingredients that will or will not cause acne. It can certainly be a helpful tool, but if it were that simple, no one would have long-term acne! ;)

Moisturizer can also cause skin issues via sensitivity or allergy to any of the ingredients. I have very sensitive skin and am allergic to just about everything, so that happens to me all the time and I've just thrown in the towel and started making my own moisturizer. You should talk to your doctor about your individual situation (especially about concurrent use of the two treatments), but the answer to your question in general is yes. Moisturizer can cause all kinds of problems, but to figure out which ones you're experiencing, you'll need to be examined.

Good luck... I hope your skin feels better soon!

| improve this answer | |
  • 3
    Welcome to Health.SE. Since health is an important topic, the site has a strict policy that all answers should be backed up with reliable references, in order to provide the community with the means to assess the merit of the answer, regardless of the reader's background. See this list of reliable sources. If you still have trouble with this, feel free to visit the help center. – Narusan Jul 3 '17 at 18:34
  • This is a great answer, but I can't really accept it as best without references. The health and nutrition industry is rife with misinformation and it's hard to know what to believe without sources. – Prometheus Feb 10 '18 at 17:52
0

Being a dermatologist i would recommend you to not use moisturizer as it will make your condition more worse, its just like adding fire to the fuel.

Instead of using an ordinary moisturizer, you should go with non-comedogenic moisturizer at it has water based light contents and it will not clog your pores and won't cause acne break out.

I founded one useful article where they have mention about the non comedogenic moisturizers as well as some of the best non comedogenic moisturizers, among them you can select anyone which you think will suit your skin type.

| improve this answer | |

Not the answer you're looking for? Browse other questions tagged or ask your own question.